Heavy Snow, Northeast Blue Mountains
- When
- May 16, 12:00 AM PST to 7:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An upper level low situated itself over western Oregon. A moist disturbance rotating around the low into southeastern Washington resulted in widespread precipitation across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An upper level low situated itself over western Oregon. A moist disturbance rotating around the low into southeastern Washington resulted in widespread precipitation across the area. Cooling temperatures during the early morning hours dropped snow levels down to around 3,500 feet with heavy snow reported through the morning. This band of precipitation moved slowly to the north and east through the day with snowfall reported above 5,000 feet as it moved into the Okanogan Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 15, 9:24 PM PST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1024 PM PDT SUN MAY 15 2011 .SYNOPSIS... A MOIST AND SLOW MOVING PACIFIC FRONTAL SYSTEM WILL BRING RAIN SHOWERS TO THE REGION TONIGHT AND WELL INTO MONDAY. UNSETTLED CONDITIONS FEATURING MAINLY MOUNTAIN SHOWERS WILL CONTINUE THROUGH THE WEEK. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH MID- WEEK AND THEN WARM TO NEAR NORMAL READINGS BY NEXT WEEKEND. && .DISCUSSION... FLOODING WILL BE THE MAIN CONCERN TONIGHT. SATELLITE SHOWS A STRONG CLOSED LOW OFF THE SOUTHERN OREGON COAST AT 130W. ONE PIECE OF ENERGY IS SWINGING AROUND THE MAIN LOW...WITH A SECONDARY LOW IDENTIFIED OVER NORTHERN NEVADA. A STRONG VORT MAX ROTATING NORTH AHEAD OF THE LOW OVER NEVADA IS RESULTING IN COOLING CLOUD TOPS OVER IDAHO EXTENDING INTO NORTH CENTRAL AND NORTHEAST WASHINGTON. AS THIS WAVE CONTINUED TO LIFT NORTH PRECIPITATION WILL LIKELY INCREASE IN INTENSITY THROUGH THIS EVENING MAINLY EAST OF A LINE FROM OMAK TO DAVENPORT TO LEWISTON. THUS FAR THE HEAVIEST RAINFALL RATES HAVE BEEN ONE TO TWO TENTHS PER HOUR UNDER THIS BAND...AND WITH THIS ACTIVITY CONTINUING INTO THIS EVENING SOME PLACES MAY PICK UP AN INCH OF RAIN TONIGHT...WITH THE AXIS OF HEAVIEST RAINFALL EXPECTED OVER THE COLVILLE...KETTLE FALLS...COEUR D'ALENE...AND ST. JOE BASINS. NUMEROUS FLOOD WARNINGS REMAIN IN PLACES AND LOOK ON TRACK. CONCERNING THUNDER POTENTIAL...THE SMALL THREAT IS LOOKING EVEN LESS AS THE LOWER LEVELS HAVE STABILIZED WITH STRATIFORM PRECIPITATION. A BAND OF ELEVATED INSTABILITY WILL CLIP THE ID/MT BORDER TONIGHT BUT THE BEST THREAT FOR THUNDERSTORMS WILL BE EAST OF THE AREA. THUS THE SLIGHT CHANCE OF THUNDERSTORMS WAS REMOVED OVER EXTREME EASTERN WASHINGTON AND NORTH IDAHO. JW && .AVIATION... 06Z TAFS...MVFR...WITH AREAS OF IFR CIGS WILL BE COMMON OVER THE EASTERN THIRD OF WASHINGTON AND NORTH IDAHO THROUGH 18Z MONDAY...WITH SOME IMPROVEMENT EXPECTED AFTER 18Z MONDAY. THIS IS IN RESPONSE TO A LOW PRESSURE SYSTEM THAT WILL BE IMPACTING THE REGION BRINGING -RA. CENTRAL WASHINGTON WILL BE ON THE FRINGES OF THIS SYSTEM WITH VCSH USED FOR THE KEAT/KMWH TAF SITES. JW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 53 36 58 38 61 / 100 80 40 20 20 20 COEUR D'ALENE 43 52 35 58 37 61 / 100 90 40 20 20 20 PULLMAN 42 53 35 57 38 59 / 100 70 20 30 30 20 LEWISTON 47 59 40 62 42 63 / 100 60 20 30 30 20 COLVILLE 48 56 37 62 39 67 / 100 100 60 30 30 30 SANDPOINT 43 51 36 57 36 63 / 100 100 50 30 30 30 KELLOGG 41 49 35 54 37 58 / 100 100 40 40 40 40 MOSES LAKE 44 62 36 64 38 67 / 50 30 20 20 20 10 WENATCHEE 42 61 40 62 42 65 / 70 20 20 20 20 10 OMAK 47 60 37 63 37 67 / 100 70 40 30 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 543 AM PDT SUN MAY 15 2011 IDZ001>004-026-027-WAZ031>038-041>044-161245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 543 AM PDT SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ROUNDS OF RAIN ARE EXPECTED THROUGH MONDAY. THE COMBINATION OF RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL FOR FLOODING IN THE MOUNTAINOUS ZONES OF EASTERN WASHINGTON AND NORTH IDAHO. RIVERS WILL LIKELY RUN HIGH THROUGH THE MIDDLE OF NEXT WEEK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1203 AM PDT MON MAY 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN 6 NW DIAMOND LAKE 48.17N 117.31W
05/15/2011 M0.82 INCH PEND OREILLE WA TRAINED SPOTTER
0.82 INCHES IN PAST 5 HOURS.
1120 PM HEAVY RAIN WORLEY 47.40N 116.92W
05/15/2011 M0.76 INCH KOOTENAI ID TRAINED SPOTTER
HIGHEST RAIN RATE WAS 0.37 IN PER HOUR AT 1445.
1120 PM FLOOD GREEN ACRES 47.66N 117.16W
05/15/2011 SPOKANE WA DEPT OF HIGHWAYS
I-90 EASTBOUND HAS WATER OVER THE ROAD AT MP 294, BARKER
ROAD.
1120 PM FLOOD 2 E WALLACE 47.47N 115.88W
05/15/2011 SHOSHONE ID DEPT OF HIGHWAYS
ID-4 EASTBOUND HAS WATER OVER THE ROADWAY BETWEEN GEM
HILL AND FRISCO ROADS, MP 5. ROADWAY IS REDUCED TO ONE
LANE.
1120 PM HEAVY RAIN 1 S WENATCHEE 47.41N 120.32W
05/15/2011 M0.77 INCH CHELAN WA PUBLIC
HEAVY RAIN AT STEMILT CREEK.
&&
MATThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Heavy snowfall was mainly confined to those elevations above 5,000 feet. Moses Mountain SNOTEL recorded about four inches of total snowfall based off snow depth measurements. Sherman Pass webcam showed the roadway to be snow covered with low visibilities down to one mile or less at times during the early afternoon hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308352, 308353.